I am in a fairly high risk malaria area and forgot to take my malarone for the first 2 months while here in coastal east Africa.
I am a little worried as I've woken up very sweaty once each of the last two nights, have had headaches on/off over the last ~5 days (I initially attributed the headaches to the fact that its the point of my deployment that I get more easily frustrated and stressed and the headaches usually occur when annoyed..twice I got a headache in the last 10 days while I was rather relaxed though), and today some muscle pains. I have been working out rather regularly, but cut the workout short today because the muscle pains (noticed for the first time) were strange almost like the kind when you get the flu. Didn't notice them until I started lifting weights. My lower back is also sore which is not overly abnormal for me.
I still have a solid appetite so far and a normal energy level. I am also an otherwise healthy 27 y/o male, and for the most part feel just fine. I did have an upset stomach but just for the beginning of yesterday and was fine after taking some stomach medicine.
I am obviously now taking my malarone once per day
What are your thoughts on the liklihood of it being malaria? I have only gotten noticeably bitten a handful of times as they do a pretty good job of keeping the mosquitos down on base. I'd guess that I've noticed being bitten about 5-6 times.
One of the rules of travel and tropical medicine is that a fever in non-native person (not taking malaria prophylaxis) in an area with endemic malaria is malaria until proven otherwise.
In general, symptoms of high fever, neck stiffness, and headache are features of meningitis. And, if confusion (or mental status changes) is present, then we get concerned about encephalitis.
That being said, there are many, many causes of fever and body aches (medical name is myalgias).
Please feel free to respond with additional questions that you may have.
~ Dr. Parks
This answer provided to you is not intended as and does not substitute for medical advice. The information presented in this Medhelp.org posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
That you for the quick response. It is much appreciated.
Although I don't have a thermometer (maybe I'll get one today), I haven't been convinced at all that I have a fever. Although I had some trouble falling asleep last night due to headaches and body pains, I did not have any night sweats.
The back pain wandered up to my upper back and shoulders. I'm out of here in a little over a week. Should I be fine just taking my malarone and seeing how I feel once I'm back in the states? If I start getting sick to my stomach, or a fever gets added to this all I will bring it up to the docs here.
I'm sort of just hoping that this was all just something else and goes away......Thanks!!!!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.